Ohio, 2003

Flooding in Ohio, July 21 to 23, 2003

July 21 to 23, 2003 · NWS CLE · 2 events in 2 counties and zones

Runoff from very heavy thunderstorm rains caused the Cuyahoga River to leave it's banks late on the 21st. m.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Runoff from very heavy thunderstorm rains caused the Cuyahoga River to leave it's banks late on the 21st. The river crested at 12.64 feet at Old Portage around 10 p.m. on the 21st. The river fell back below it's flood stage of 9 feet just after midnight on the 24th. At Independence, the Cuyahoga River went into flood around 6 a.m on the 22nd and crested at 21.12 feet around 6 p.m. on the 22nd. The river fell back below flood stage early in the afternoon of 23rd. Considerable damage was caused by the flooding in both Cuyahoga and Summit Counties. Over 20 miles of foot trails, several miles of railroad tracks and eight bridges were washed out in the Cuyahoga Valley National Recreation Area. Damage in the park topped $1 million. Significant flooding occurred along Canal and Tinkers Creek Roads in Valley View. Many homes on the east side of the river along Gleeson, Charles, Frances and Stone Streets sustained major damage. Flooding also occurred along the river in Cuyahoga Falls and Monroe Falls near Kennedy Park. Over 20 businesses along the river also suffered flood related losses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM EST, 5 hours earlier.

Area forecast discussion, Jul 21, 2:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EDT MON JUL 21 2003

SVR WX HAS RULED THE CWA TODAY AS AN MCS MOVED ACR THE REGION THIS
MORNING AND THEN NEW CONVECTION INTENSIFIED THIS AFTERNOON AS THE
MID-LEVEL ROTATION OF THE MCS PASSED ACROSS THE AREA ALONG WITH STG
DRYING INDICATED ON THE WATER VAPOR IMAGERY.  THE NEXT STG SHORT
WAVE NOW OVER NRN LOWER MI WITH ATTENDANT CONVECTION IS GRADUALLY
ORGANIZING ACROSS LOWER MI ATTM AS INSTABILITY INCR.  THIS ACTIVITY
WILL LIKELY MOVE SE INTO NORTHERN OHIO FOR TNGT. IN ADDITION SCT
CONVECTIVE CELLS ARE SHOWN OVER W CENTRAL OHIO ATTM.

MODELS ARE IN GOOD AGREEMENT WITH LARGE SCALE TROFFING CONT OVER THE
ERN STATES THRU THE PD. THE ETA IS FASTER THAN THE GFS IN MOVING THE
UPPER LOW E OF THE REGION ON THU.  THE SLOWER GFS MAY BE THE BEST
SOLUTION. FWC GUIDANCE IS ACCEPTED WITH SOME MODIFICATION.

REL
.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Jul 21, 4:20 AM EST, 14 hours 40 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 21, 1:25 PM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
225 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 AM    FINDLAY                   OHIO   WIND DAMAGE
07/21/03   HANCOCK                        LIMBS DOWN JUST SOUTH OF
                                          FINDLAY.

0915 AM    LARUE                     OH   WIND DAMAGE
07/21/03   MARION                         TWO LARGE TREES DOWN.

1000 AM    WASHINGTON TOWNSHIP       OH   WIND DAMAGE
07/21/03   RICHLAND                       LIMBS DOWN.

1240 PM    FREEDOM                   OH   FLOOD
07/21/03   PORTAGE                        DITCH FLOODING BACKING UP
                                          ON ROUTE 303 AND 700. WATER
                                          FLOWING DOWN ROAD.

1255 PM    FRANKLIN                  OH   FLOOD
07/21/03   PORTAGE                        WEST MAIN AND FRANKLIN
                                          STREETS FLOODING DUE TO
                                          WATER BACKING UP.

1259 PM    SILVER LAKE               OH   FLOOD
07/21/03   SUMMIT                         SEVERAL BASEMENTS FLOODED
                                          AND STORM SEWERS BACKED UP.

0100 PM    5 NW WARREN               OH   FLASH FLOODS
07/21/03   TRUMBULL                       ROUTE 422 AND 305 UNDER
                                          WATER. CARS UNDERWATER AND
                                          FLOATING DOWN RIVER WITH
                                          PEOPLE INSIDE.

0117 PM    8 SW AKRON CANTON AIRPORT OH   WIND DAMAGE
07/21/03   STARK                          SEVERAL WINDOWS BLOWN OUT,
                                          SEVERAL TREES BLOWN DOWN,
                                          ALFALFA FIELD FLATTENED.

0145 PM    YOUNGSTOWN                OH   WIND DAMAGE
07/21/03   MAHONING                       TWO STORY CINDER BLOCK
                                          BUILDING DESTROYED. ANOTHER
                                          BUILDING ROOF DAMAGED,
                                          SEVERAL TREES DOWNED AND
                                          TWO RAIL CARS BLOWN OVER.

LOMBARDY
Local storm report, Jul 21, 1:41 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
241 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    WEST INDEPENDENCE         OH   1.00 INCH HAIL
07/20/03   HANCOCK

LOMBARDY
Local storm report, Jul 21, 2:06 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
306 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    GALLION                   OH   WIND DAMAGE
07/21/03   CRAWFORD                       SEVERAL LARGE LIMBS DOWN.

0925 AM    MOUNT GILEAD              OH   WIND DAMAGE
07/21/03   MORROW                         TREE DOWN.

0930 AM    CHESTERVILLE              OH   WIND DAMAGE
07/21/03   MORROW                         TREE AND WIRES DOWN.

1005 AM    5 N ASHLAND               OH   WIND DAMAGE
07/21/03   ASHLAND                        TREE AND LARGE LIMBS DOWN.

0930 AM    CENTERBURG                OH   60 MPH TSTM WIND GUST
07/21/03   KNOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cuyahoga

When
July 21, 7:00 PM EST to July 23, 11:45 PM EST
Where
Cuyahoga forecast zone
Property damage
$5.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Flood, Summit

When
July 21, 7:00 PM EST to July 23, 11:45 PM EST
Where
Summit forecast zone
Property damage
$10 million
Reported by
OFFICIAL NWS OBS.
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379394, 5379395.